Vermont, 2005

Damaging Wind in Vermont, June 10, 2005

June 10, 2005 · NWS BTV · 1 event in 1 county or zone

A warm and very humid airmass was in place across Vermont. Thunderstorms developed along and ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm and very humid airmass was in place across Vermont. Thunderstorms developed along and ahead of a cold front. A severe thunderstorm in Sutton, Vt blew down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 10, 12:57 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 10, 12:57 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
157 PM EDT FRI JUN 10 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
PERSISTENCE FSCT APPEARS REASONABLE DURING ENTIRE SHORT TERM...WITH
WARM...HUMID...SUMMERTIME AIRMASS IN PLACE...AND DAILY CHCS FOR
CONVECTION...SOME OF WHICH WILL PRODUCE TORRENTIAL DOWNPOURS. LATEST
SYNOPTIC MAP PLACES FA DEEPLY EMBEDDED IN SUBTROPICAL MOISTURE
PLUME ALONG WESTERN PERIPHERY OF BROAD SUBTROPICAL SFC RIDGE AXIS.
LATEST GOES SOUNDER INDICATING 1.8 TO 2.1 PWATS ACROSS AREA...AND
THIS LINES UP WELL WITH THE 12Z SOUNDING OUT OF KALB. LATEST GFS
OPERATIONAL PROGS NOW INDICATING SHORTWAVE AND ASSOC SFC LOW EAST OF
JAMES BAY TO DRAG WEAK SFC BNDRY SOUTHWARD OVERNIGHT AND STALL THIS
FEATURE IN A NW TO SE ORIENTATION ACROSS NRN BORDER COUNTIES
OVERNIGHT. DUE TO LOCALIZED CONVERGENCE ALONG THIS BNDRY...AND
ONGOING CONVECTION THIS AFTERNOON...WILL OPT TO NUDGE POPS UP TO
LIKELY THROUGH FIRST HALF OF EVENING. SOME CONCERN THAT THE
NORTHEASTERN THIRD OF VT MAY BE THE FOCUS OF HEAVY RAINFALL
OVERNIGHT...ESP DUE TO MID LVL NW FLOW AND POTENTIAL FOR TRAINING.
WILL MONITOR THIS CLOSELY. OF COURSE...AREAS HIT HARDEST BY
YESTERDAYS RAINS ALSO WILL BE CLOSELY WATCHED FOR ADDITIONAL HEAVY
RAINFALL...AS 1 AND 3 HR FFG NOW CONSIDERABLY LOWER HERE. WILL ALSO
CONTINUE MENTION OF PATCHY FOG OVERNIGHT. AFTERWARDS...WILL
MAINTAIN CONSISTENCY...AND OFFER A CONTINUED CHC OF SHOWERS/STORMS
THROUGH THE WEEKEND...WITH THE HIGHEST THREAT/COVERAGE OF ACTIVITY
FROM MID TO LATE AFTERNOON INTO THE EVENING HOURS. MAX/MIN TEMPS
VERY UNIFORM ACROSS AREA DUE TO SUBTROPICAL NATURE OF AIRMASS. THUS
MAX TEMPS OVER THE NEXT FEW DAYS TO RANGE THROUGHOUT THE 80S...AND
LOWS FROM 60 TO 70 AREA WIDE.
&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
FOLLOWED HPC GUIDANCE CLOSELY ON EXTENDED PERIOD TODAY IN ORDER TO
CONCENTRATE ON ONGOING CONVECTION AND FLASH FLOOD THREAT. BACK DOOR
COLD FRONT ACROSS MAINE AND NORTHERN NEW HAMPSHIRE TRIES TO DRIFT
SOUTHWEST INTO NORTHERN VT IN THE TUESDAY TIMEFRAME. TROPICAL
SOUTHERLY FLOW ACROSS REGION MOVING INTO THE FRONT WILL BE FOCUS FOR
SHOWERS/THUNDERSTORMS TUESDAY AND WEDNESDAY. FROM WEDNESDAY ON...THE
H5 RIDGE IN THE NORTHEAST IS REPLACED BY A FULL LATITUDE TROUGH WITH
A CLOSED LOW OVER CENTRAL ONTARIO SETTLING SOUTH. TEMPS MUCH COOLER
DAYS 5/6/7 WITH LOW LEVEL NORTHEAST FLOW BRINGING IN COOL MARITIME
AIR...AND COLD POOL ALOFT.
&&

.AVIATION...
CONVECTION ONCE AGAIN ON THE MENU FOR THE AFTERNOON AND EVENING.
AMS REMAINS VERY JUICY SO EXPECTING MORE HAZE/FOG OVERNIGHT WITH
LOCALLY DENSE FOG POSSIBLE AT KMPV AND KSLK. WINDS WILL BE GENERALLY
LIGHT BUT MAY BE SOME GUSTS TO 20KT IN VICINTY OF TSTMS.
&&

.HYDROLOGY...
THREAT OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE UPCOMING WEEKEND AS DEEP AND MOIST AIRMASS
PERSISTS ACROSS AREA. THUS SHORT TERM FFG WILL CONTINUE TO DECREASE
ACROSS MOST OF THE AREA OVER THE NEXT FEW DAYS. AT THIS TIME IT
APPEARS NATURE OF FLASH FLOODING WILL BE LOCALIZED ENOUGH THAT
MAINSTEM RIVER FLOODING THREAT WILL BE MINIMAL. HOWEVER...LOCALIZED
AND POTENTIALLY DANGEROUS FLASH FLOOD THREAT IS OF CONSIDERABLE
CONCERN OVER COURSE OF NEXT 72 HRS. FLOOD WATCH FOR FLASH FLOODING
CONTINUES ACROSS THE ENTIRE AREA UNTIL 6 AM SATURDAY.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ001>012-016>019 FROM 1 PM FRIDAY TO 6 AM
     SATURDAY.
NY...FLOOD WATCH FOR NYZ026>031-034-035-087 FROM 1 PM FRIDAY TO 6
     AM SATURDAY.

&&

SHORT TERM...JMG
LONG TERM...GH
AVIATION...JMG
HYDROLOGY...GH/JMG
Hazardous weather outlook, Jun 10, 3:31 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
431 AM EDT FRI JUN 10 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-110830-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
431 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

...A FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHERN NEW YORK AND
CENTRAL AND NORTHERN VERMONT...

.DAY ONE...TODAY:
A WEAK SURFACE BOUNDARY LOCATED FROM THE SAINT LAWRENCE VALLEY INTO
CENTRAL VERMONT WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT...ALONG
WITH SEVERAL OUTFLOW BOUNDARIES FROM PREVIOUS DAYS CONVECTION.
MEANWHILE...THE COMBINATION OF DAYTIME HEATING AND PLENTY OF LOW
LEVEL MOISTURE WILL HELP TO DESTABILIZE THE ATMOSPHERE THIS
AFTERNOON.

ONCE AGAIN SHOWERS AND THUNDERSTORMS WILL DEVELOP BY 3 PM ACROSS THE
SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS AND SLOWLY MOVE EAST
AT 5 TO 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. GIVEN...THE RECENT RAINS AND
EXPECTED RAINFALL AMOUNTS OF 1 TO 3 INCHES ASSOCIATED WITH THE
STRONGER STORMS...THE POTENTIAL FOR FLOODING WILL INCREASE. AT THIS
TIME THE BEST POTENTIAL FOR FLASH FLOODING WILL BE ACROSS NORTHERN
NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT.

A FEW STORMS COULD PULSE UP TO MARGINAL SEVERE WEATHER CRITERIA WITH
PENNY SIZE HAIL AND BRIEF STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER THE WEEKEND. THE THREAT FOR ADDITIONAL HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR FLOODING AND REPORT
RAINFALL AMOUNTS...ALONG WITH ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

TABER

In the hours before

Special weather statement, Jun 10, 10:25 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1125 AM EDT FRI JUN 10 2005

NYZ034-035-102100-
EASTERN ESSEX NY-WESTERN ESSEX NY-
INCLUDING THE CITIES OF...NEWCOMB AND WILLSBORO
1125 AM EDT FRI JUN 10 2005

...A STATE OF EMERGENCY REMAINS IN EFFECT FOR PORTIONS OF ESSEX
COUNTY NEW YORK...INCLUDING THE TOWN OF MORIAH AND CROWN POINT...

AT 11 AM...EMERGENCY MANAGEMENT IN ESSEX COUNTY NEW YORK INDICATES
THAT NUMEROUS ROADS IN THE TOWNS MORIAH AND CROWN POINT CONTINUE TO
BE CLOSED DUE TO DAMAGE FROM YESTERDAYS HEAVY RAINFALL AND
FLOODING...AND PUBLIC TRAVEL IS NOT PERMITTED. AS A RESULT...SCHOOL
HAS BEEN CANCELLED FOR MORIAH AND CROWN POINT TODAY.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT ACROSS THE NORTH
COUNTRY UNTIL 600 AM SATURDAY MORNING FOR THE POTENTIAL OF MORE HEAVY
RAIN THIS AFTERNOON AND EVENING.

JMG

The radar

The Burlington radar (KCXX), 91 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caledonia

When
June 10, 2:20 PM EST
Where
Caledonia County, Sutton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.633, -72.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460915.